Tennessee, 2002

Flash Flooding and High Wind in Tennessee, September 26 to 27, 2002

September 26 to 27, 2002 · NWS MEG · 19 events in 13 counties and zones

10 flash flood, 9 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$84,000
Crop damage
$50,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 26, 1:55 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 26, 1:55 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
255 PM CDT THU SEP 26 2002

..MAIN FCST ISSUE FLASH FLOODING...

.FIRST PERIOD...
HVY RNFL IS OCCURRING TO THE NORTHWEST OF ISIDORE/S
CIRCULATION CENTER...IN THE DEFORMATION ZONE...FROM NORTHWEST
MISSISSIPPI TO INTO WEST TENNESSEE.  ALREADY RNFL IN THE 3 TO 6
INCHES CATEGORY HAS FALLEN ACRS MUCH OF NRN MS.  CURRENT FFA IS
PERFECT.  DEBATED EXTENDING INTO THE THREE COUNTIES NOT YET INCLUDED
IN W TN...BUT ESTIMATES INDICATE ONLY .3 INCHES SINCE THE RAIN
BEGAN.  ALSO...WILL ISSUE A SEVERE WEATHER OUTLOOK FOR ISOLD TORNADO
THREAT ACRS NERN MS AND ADJACENT W TN SINCE THE CIRCULATION CENTER
SHOULD TRACK OVER THIS AREA.  LATEST AVN HAS MOVED THE TRACK OF THE
SFC LOW A BIT FARTHER W.  THIS IS CONSISTENT WITH RADAR AND SATL
TRENDS AND IS CAUSING MORE HVY RNFL FARTHER W.

.LATER PERIODS...
ISIDORE MAKES A RAPID EXIT FRIDAY MORNING.  WEATHER TURNS RATHER
TRANQUIL AFTER 18 HRS AS SFC HI PRES BUILDS INTO THE RGN.  ALTHOUGH
MODIFIED...A PIECE OF THE RATHER CHILLY AIRMASS ACRS THE NRN US
CIRCULATES INTO THE MIDSOUTH FROM FRIDAY NIGHT THRU SAT.  WILL GO
SLGTLY NR OR BLO CLIMO...BEFORE UPR RDG BEGINS TO TAKE HOLD WITH
DVLPG WARMING TREND FOR SUN AND MON.

.EXTENDED FCST...
MAIN FOCUS THIS EXTENDED PACKAGE WILL BE DVLPG UPR RDG ACRS SERN US
BEGINNING ON DAY 3.  THIS RDG WILL KEEP ABV AVE TEMPS ACRS THE CWFA
THRU DAY 6. DRY CIRCULATION AROUND THE UPR HIGH FOR DAYS 3 THRU 6
WILL BE BENEFICIAL AFTR HVY RNFL TODAY. H5 TROF SWINGS INTO CENTRAL
US AND KICKS A CDFNT INTO THE MIDSOUTH FOR DAY 7 SO WILL INCLUDE
TSTMS IN THE FCST.  HAVE GOOD CONFIDENCE IN THIS FCST WITH
ECMWF/CANADIAN AND MRF ALL IN AGREEMENT.

PRELIMINARY NUMBERS...
MEM 065/079 060/080 060
MKL 066/077 056/080 055
JBR 062/080 057/080 057
TUP 066/078 057/081 056

.MEG...FLOOD WATCH TONIGHT FOR NRN MS AND W TN...EXCEPT
LAKE...DYER...AND OBION COUNTIES.

 BELLES

In the hours before

Special weather statement, Sep 26, 2:20 PM CST, 1 hour 30 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ002>004-019>021-048>055-088>092-270900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT THU SEP 26 2002

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF WEST TENNESSEE AND NORTHEAST MISSISSIPPI. THE
RISK AREA IS GENERALLY ALONG AND SOUTHEAST OF A LINE FROM JACKSON TN
TO OXFORD MS AND INCLUDES THE TUPELO AND CORINTH AREAS.

THE MAIN THREAT IS FOR ISOLATED TORNADOES WHICH ARE POSSIBLE NEAR
THE TRACK OF ISIDORE THROUGH TONIGHT OVER NORTHEAST MISSISSIPPI AND
SOUTHEASTERN PORTIONS OF WEST TENNESSEE.

EXCESSIVE RAINFALL WILL ALSO BE A CONTINUED THREAT OVER NORTH
MISSISSIPPI AND PORTIONS OF WEST TENNESSEE THROUGH THE EVENING. THIS
EXCESSIVE RAINFALL COULD EASILY ALLOW FLOODING TO OCCUR.

PEOPLE LIVING IN THE MIDSOUTH WILL NEED TO STAY TUNED FOR LATER
STATEMENTS OR POSSIBLE WARNINGS. STORM SPOTTER GROUPS AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION
THIS AFTERNOON AND TONIGHT. MONITOR NOAA WEATHER RADIO...COMMERCIAL
RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE LATEST FORECASTS
AND INFORMATION.

The radar

The Memphis radar (KNQA), 120 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 9 high wind. Local standard time, as filed.

Flash Flood, McNairy

When
September 26, 3:50 PM CST to 6:00 PM CST
Where
McNairy County, Guys
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

Some roads were flooded.

High Wind, Shelby

When
September 26, 4:15 PM CST to 10:30 PM CST
Where
Shelby forecast zone
Measured
35 kt (40 mph)
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Many trees were blown down.

Flash Flood, Madison

When
September 26, 6:00 PM CST to 8:30 PM CST
Where
Madison County, Countywide
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Three children had to be rescued from a ditch. Many roads were flooded.

Flash Flood, Decatur

When
September 26, 6:00 PM CST to 8:30 PM CST
Where
Decatur County, Countywide
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

Many roads were flooded.

Flash Flood, Henderson

When
September 26, 6:00 PM CST to 8:30 PM CST
Where
Henderson County, Countywide
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

Many roads were flooded.

Flash Flood, Chester

When
September 26, 6:00 PM CST to 8:30 PM CST
Where
Chester County, Countywide
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.422, -88.613 (the zone’s center; the record gives no point)

Several roads were flooded.

High Wind, Hardeman

When
September 26, 6:00 PM CST to 6:30 PM CST
Where
Hardeman forecast zone
Measured
35 kt (40 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.207, -88.993 (the zone’s center; the record gives no point)

Many trees were blown down.

Flash Flood, Carroll

When
September 26, 6:00 PM CST to 11:30 PM CST
Where
Carroll County, Countywide
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

A 42 inch diameter culvert was washed out. Several homes were flooded which forced some people to be evacuated.

Flash Flood, Henry

When
September 26, 6:00 PM CST to 11:30 PM CST
Where
Henry County, Countywide
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Fourteen roads were flooded.

High Wind, Henry

When
September 26, 6:00 PM CST to 6:30 PM CST
Where
Henry forecast zone
Measured
35 kt (40 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Some trees were knocked down.

Flash Flood, Crockett

When
September 26, 6:00 PM CST to 11:30 PM CST
Where
Crockett County, Maury City
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Several roads were flooded.

High Wind, Crockett

When
September 26, 6:00 PM CST to 6:30 PM CST
Where
Crockett forecast zone
Measured
35 kt (40 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Some trees were blown down.

Flash Flood, Gibson

When
September 26, 6:00 PM CST to 8:30 PM CST
Where
Gibson County, Countywide
Property damage
$1,000
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

Thousands of acres of cotton & soybeans were flooded. Several roads were flooded.

High Wind, Gibson

When
September 26, 6:00 PM CST to 6:30 PM CST
Where
Gibson forecast zone
Measured
35 kt (40 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

A few trees were knocked down.

High Wind, Fayette

When
September 26, 6:00 PM CST to 6:30 PM CST
Where
Fayette forecast zone
Measured
35 kt (40 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

Some trees were blown down.

High Wind, Madison

When
September 26, 6:00 PM CST to 6:30 PM CST
Where
Madison forecast zone
Measured
35 kt (40 mph)
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Some trees were knocked down.

Flash Flood, Weakley

When
September 26, 7:00 PM CST to 9:00 PM CST
Where
Weakley County, Countywide
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

A few roads were flooded.

High Wind, Carroll

When
September 26, 7:30 PM CST to 8:30 PM CST
Where
Carroll forecast zone
Measured
35 kt (40 mph)
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

High Wind, Weakley

When
September 26, 11:35 PM CST to September 27, 12:05 AM CST
Where
Weakley forecast zone
Measured
35 kt (40 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

Some trees were knocked down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319804, 5319857, 5319805, 5319806, 5319807, 5319808, 5319809, 5319810, 5319811, 5319812, 5319813, 5319851, 5319852, 5319853, 5319854, 5319858, 5319855, 5319859, 5319856.